New Mexico, 2014

Flash Flooding and Hail in New Mexico, July 8, 2014

July 8, 2014 · NWS ABQ · 7 events in 3 counties and zones

A potent back door cold front that shifted west across eastern New Mexico early on the 8th plowed through the Rio Grande Valley and became stationary along the Continental Divide. The upper level high was centered over central New Mexico and resulted in very weak steering winds over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent back door cold front that shifted west across eastern New Mexico early on the 8th plowed through the Rio Grande Valley and became stationary along the Continental Divide. The upper level high was centered over central New Mexico and resulted in very weak steering winds over the region. A thunderstorm that developed over the Las Conchas burn scar produced flash flooding within Frijoles Canyon. Another storm that developed farther southwest toward Jemez Springs also produced flash flooding along Highway 4. Other very heavy rain-producing storms were noted to the north of Cuba and around Mount Taylor however no flash flooding was reported. A brief severe storm near Santa Fe produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 10:28 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 8, 10:28 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1128 AM MDT TUE JUL 8 2014

.AVIATION...
18Z TAF CYCLE
A GUSTY COLD FRONT DRAPED OVER PORTIONS OF CENTRAL AND EASTERN NM
WILL CONTINUE PUSHING TO THE W AND S TODAY...REACHING THE AZ/NM
BORDER BY THIS EVENING. GUSTY EAST WINDS WILL PERSIST THROUGH GAPS
OF CENTRAL MTS TILL LATE THIS EVENING...WITH PERIODIC GUSTS TO
30KTS. CONFIDENCE LOW ON NEED FOR AWW FOR HIGH WINDS AT KABQ AS
PRESSURE GRADIENT NOT ANTICIPATED TO BE STRONG ENOUGH. AREAS OF
LOW CLOUDS ACROSS NE NM WILL SLOWLY DISSIPATE THIS
AFTERNOON...POTENTIALLY HINDER TSTM DEVELOPMENT ALONG THE EASTERN
SLOPES OF THE SANGRES. DELAY IN BUILDING OF CU OVER WESTERN AND
CENTRAL HIGH TERRAIN WILL DELAY TIMING SHOWERS AND TSTMS THIS AFTN
AND EVE...WITH HIGH RES MODELS PAINTING KGUP AS MOST LIKELY TO BE
IMPACTED. STORMS WILL MOVE SLOWLY TO THE NW AND COULD PRODUCE
HEAVY RAINS AND BRIEF MVFR CEILINGS/VSBYS. SHOWERS WILL PERSIST
INTO THE OVERNIGHT HOURS...THOUGH GENERALLY DISSIPATING AFTER 03Z
WEDNESDAY.

24

&&

.PREV DISCUSSION...306 AM MDT TUE JUL 8 2014...
.SYNOPSIS...
A POTENT BACK DOOR COLD FRONT RACING SOUTHWEST ACROSS EASTERN NEW
MEXICO WILL INTRODUCE ANOTHER SIGNIFICANT SURGE OF MOISTURE INTO
THE REGION. THE COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS
WILL BE MUCH GREATER THROUGH WEDNESDAY OVER CENTRAL AND WESTERN NEW
MEXICO. HEAVY RAINFALL IS POSSIBLE BOTH DAYS OVER THE NORTHERN HIGH
TERRAIN. STEERING FLOW WILL THEN BECOME MORE WEST TO EAST THURSDAY
THROUGH SATURDAY AND ALLOW STORMS TO SHIFT MORE INTO THE NORTHEAST
AND EAST CENTRAL PLAINS. TEMPERATURES THROUGH THE WEEKEND WILL BE
VERY CLOSE TO EARLY JULY NORMALS FOR THE ENTIRE AREA.

&&

.DISCUSSION...
SURFACE OBS AND COMPOSITE RADAR SHOWING A WELL DEFINED COLD FRONT
SHIFTING RAPIDLY SOUTH ACROSS NORTHEASTERN NM. A FEW STORMS ARE
DEVELOPING BEHIND THE FRONTAL PASSAGE ALONG THE EAST SLOPES OF
SOUTHEASTERN CO. THE FRONT WILL SLIDE WEST THRU THE CENTRAL MT
CHAIN THIS AFTERNOON AND BECOME POSITIONED BENEATH THE UPPER HIGH
CENTERED OVER NORTHERN NM. THIS WILL SET THE STAGE FOR HEAVY
RAINFALL ALONG AN INSTABILITY AXIS FROM THE JEMEZ MTS EAST ACROSS
SANTA FE AND THE SANGRE DE CRISTO MTS. THIS IS INDICATED VERY WELL
BY THE NAM12 AND LOCAL WRF...AS WELL AS SEVERAL MEMBERS OF THE SPC
ENSEMBLE. THE TRICKY SCENARIO IS ADVERTISED BY THE GFS WHICH KEEPS
THE MAJORITY OF THE HEAVY PRECIP NORTH OF THE ABQ METRO. SIDED
WITH THE HI-RES MODELS INDICATING OUTFLOWS WILL SHIFT SOUTH TOWARD
ABQ AND FORCE ROBUST CONVECTION THRU THE EVENING. HOWEVER IT DOES
APPEAR THE HEAVIEST QPF WILL STILL OCCUR WITHIN MCKINLEY...RIO
ARRIBA AND SANDOVAL COUNTIES. RAISED POPS TO DEFINITE FOR THIS
AREA AND LIKELY FOR MUCH OF THE ABQ/SAF AREA. STEERING FLOW
REMAINS WEAK WEDNESDAY WHILE A MID LEVEL TROUGH SHIFTS EAST INTO
CENTRAL NM BENEATH THE UPPER RIDGE. PWAT VALUES RISE TO BTWN 1.0
AND 1.2 FOR CENTRAL AND WESTERN NM SO FLASH FLOOD POTENTIAL IS
INCREASING OVER THE REGION...ESPECIALLY BURN SCARS.

NOT MUCH CHANGE THURSDAY THROUGH SATURDAY...EXCEPT STEERING FLOW
IS A LITTLE STRONGER AND MORE SW TO NE...THEN EVENTUALLY WEST TO
EAST. THIS WILL HELP SHIFT STORMS FROM THE HIGHER TERRAIN MORE OUT
ONTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. AN
EASTERLY WAVE WILL APPROACH FROM THE SE BY SUNDAY AND SHIFT THE
MOIST PLUME MORE WEST TO EAST AND INTRODUCE MORE STABLE/DRY AIR
OVER THE SE PLAINS.

BEYOND THIS WEEKEND MODELS CONTINUE TO DISPLAY SIGNIFICANT RUN-TO-
RUN INCONSISTENCIES WITH THE LOCATION OF THE UPPER HIGH AND MAIN
MOISTURE THETA-E RIDGE AXIS.

GUYER

&&

.FIRE WEATHER...
A FAST MOVING AND MOIST BACK DOOR COLD FRONT WILL PLUNGE
SOUTHWESTWARD THROUGH THE AREA TODAY...REACHING THE CENTRAL MOUNTAIN
CHAIN BY LATE MORNING AND THE AZ BORDER BY THIS EVENING. SINCE THE
FRONT WILL PUSH THROUGH WESTERN AREAS DURING THE MOST UNSTABLE TIME
OF DAY...NUMEROUS THUNDERSTORMS WILL FAVOR THOSE AREAS TODAY. NORTH
CENTRAL AREAS AND THE NE HIGHLANDS WILL ALSO BE FAVORED AS NW FLOW
ALOFT FERRIES A WEAK PERTURBATION OR TWO SOUTHEASTWARD. SCATTERED TO
ISOLATED ACTIVITY IS EXPECTED ELSEWHERE...AND MUCH OF THIS SHOULD
LINGER INTO THE OVERNIGHT HOURS CENTRAL AND WEST. WITH PWAT VALUES
APPROACHING 1 INCH...SOME STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN TODAY. CELLS SHOULD GENERALLY MOVE TOWARD THE
WEST AND NORTH...EXCEPT FOR MORE EASTWARD MOVING ACTIVITY EAST OF
THE SANGRES.

THE CHANCE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL
PERSIST MAINLY OVER NORTHERN...CENTRAL AND WESTERN AREAS FOR THE
REST OF THE WEAK AND INTO THE WEEKEND AS A MODEST MONSOON MOISTURE
PLUME DRAPES OVER CENTRAL AND WESTERN AREAS. ANOTHER BACK DOOR COLD
FRONT MAY PUSH INTO THE PLAINS ON SUNDAY GIVING THE NE AND E CENTRAL
PLAINS AN UPTICK IN WETTING THUNDERSTORM ACTIVITY. WITH ALL OF THE
MOISTURE AND CLOUD COVER IN PLACE...HIGH TEMPERATURES SHOULD
GENERALLY RANGE FROM NEAR NORMAL TO SEVERAL DEGREES BELOW NORMAL
EACH DAY. WINDS WILL GENERALLY BE LIGHT OUTSIDE OF CONVECTIVE
ACTIVITY...EXCEPT FOR BREEZY CONDITIONS WITH THE COLD FRONTS TODAY
AND PROBABLY ALSO SUNDAY. TODAYS FRONT WILL PRODUCE A GUSTY EAST
CANYON WIND IN THE CENTRAL VALLEY DURING THE AFTERNOON AND EVENING.
VENTILATION WILL GENERALLY BE GOOD OR BETTER...EXCEPT FOR A BROAD
AREA OF FAIR TO POOR READINGS ACROSS THE WESTERN HALF OF THE
FORECAST AREA THURSDAY AND ACROSS NORTH CENTRAL AND NORTHEAST AREAS
ON SUNDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 8, 4:06 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 AM MDT TUE JUL 8 2014

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
506 AM MDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE
OVERNIGHT. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME
HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
MONDAY...PARTICULARLY OVER AND ADJACENT TO THE HIGH TERRAIN. STORM
MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY
LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND
NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE
UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Jul 8, 11:23 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1223 PM MDT TUE JUL 8 2014

NMZ508-081845-
SOUTHWEST MOUNTAINS-
1223 PM MDT TUE JUL 8 2014

...STRONG THUNDERSTORM MOVING SOUTHWEST OF MAGDALENA...

AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 9 MILES SOUTH
OF MAGDALENA. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO
COUNTY OR AN AREA 4 MILES SOUTHWEST OF MAGDALENA. THE INTERSECTION
OF ROADS 107 AND 234 WOULD ESPECIALLY BE IMPACTED.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3405 10741 3407 10721 3392 10720 3392 10739
TIME...MOT...LOC 1821Z 333DEG 2KT 3399 10727

50
Special weather statement, Jul 8, 11:25 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1225 PM MDT TUE JUL 8 2014

NMZ506-081900-
WEST CENTRAL MOUNTAINS-
1225 PM MDT TUE JUL 8 2014

...STRONG THUNDERSTORM JUST NORTHEAST OF EL MORRO...

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 4 MILES
NORTHEAST OF EL MORRO. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL MORRO NATIONAL
MONUMENT AND OJO REDONDO CAMPGROUND.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3521 10832 3519 10808 3496 10814 3498 10836
TIME...MOT...LOC 1825Z 186DEG 2KT 3510 10822

50
Special weather statement, Jul 8, 11:43 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT TUE JUL 8 2014

NMZ518-081930-
SANTA FE METRO AREA-
1243 PM MDT TUE JUL 8 2014

...STRONG THUNDERSTORM MOVING OVER SANTA FE...

AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER NEAR SANTA FE.
MOVEMENT WAS WEST BETWEEN 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SANTA FE
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

&&

LAT...LON 3566 10592 3561 10590 3558 10590 3558 10606
      3568 10604
TIME...MOT...LOC 1843Z 077DEG 7KT 3563 10594

50

The radar

The Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 hail. Local standard time, as filed.

Hail, Santa Fe

When
July 8, 12:10 PM MST to 12:15 PM MST
Where
Santa Fe County, 1.78 mi SE of Agua Fria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -106.000

Quarters hail.

Flash Flood, Sandoval

When
July 8, 2:25 PM MST to 3:00 PM MST
Where
Sandoval County, Frijoles to 1.53 mi W of Frijoles
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.780, -106.270

Wall of water 4.5 feet surged down Frijoles Canyon within Bandelier.

Flash Flood, Sandoval

When
July 8, 3:45 PM MST to 6:00 PM MST
Where
Sandoval County, 6.21 mi E of Ponderosa to 5.24 mi E of Ponderosa
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
35.660, -106.560

Several drainages flooded within the Paliza area of the Jemez Mountains. Water flooded Forest Road 266 before Forest Road 10 in two places. A fire engine working a wildfire in the area was trapped due to the above mentioned flooded roads, personnel had to wait out the storm.

Flash Flood, Sandoval

When
July 8, 4:00 PM MST to 7:00 PM MST
Where
Sandoval County, 0.9 mi NW of Santo Domingo Pueblo to 2.04 mi NNW of Santo Domingo Pueblo
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.530, -106.381

Local news reporting that flood waters washed away a main road on the Santo Domingo Pueblo leading to Sile. The rushing flood waters crushed the metal culverts meant to transport water underneath the roadway.

Flash Flood, Sandoval

When
July 8, 4:25 PM MST to 5:10 PM MST
Where
Sandoval County, 2.24 mi NNW of Jemez Pueblo to 2.4 mi WNW of Ponderosa
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.650, -106.746

One foot of water with mud and debris over Highway 4.

Flash Flood, Sandoval

When
July 8, 5:00 PM MST to 7:00 PM MST
Where
Sandoval County, 12.02 mi NE of Counselor to 15.89 mi ENE of Counselor
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.351, -107.333

Highway 550 and Highway 537 were impacted and the Fire Chief reported 1.5 to 2 of rain to the local Emergency Manager. There was some damage to county roads with strong flows in the arroyos. Two feet of standing water was observed on the asphalt of roads in some locations. However, no roads were closed and all debris was cleared by the following day.

Flash Flood, Bernalillo

When
July 8, 7:30 PM MST to 9:30 PM MST
Where
Bernalillo County, 19.53 mi W of (Aeg)double Eagle Ii Airport to 16.52 mi WSW of (Aeg)double Eagle Ii Airport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.088, -107.140

Water damage was reported to the roof on two homes from heavy rain on the southern edge of town. Water ran through a couple homes and was running over dirt roads along northern portions of the area. No major damage reported from road flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517992, 517993, 518724, 518731, 517991, 518725, 518726.